Learn how to use Mayo Clinic Connect
Request an Appointment
← Return to Low kidney function: What does it mean? Should I be worried?
Low kidney function: What does it mean? Should I be worried?
So good to hear from you again @macarl. Please keep us apprised of your developments. What questions do you have for the specialist on Jan 9? Can we help you prepare?
Jump to this post
I just heard from my dr. office with my second blood test results. My results are “stable” but still shows diminished function. They (again) recommended I see a specialist. I have that appointment scheduled in early January. I appreciate your offer to help me prepare for this appointment. I really don’t know where to start. This whole diagnosis is such a shock to me. I broke my leg and ankle about a year ago and have spent the last year recovering and rehabbing from that. And now I’m hit with this. I could really use your help and expertise. Where do I
Macarl: Did you see the list of questions that @caretothepeople provided above in this discussion? I think preparing questions for your appointment that is a good place to start.
Update: I saw the Nephrologist and after reviewing my blood test results and my list of medications, he noted that a couple of the drugs I am taking has an impact on my blood pressure. One in particular, Propranolol, has a more significant effect than others. I took this medication because I have a bit of a tremor in my hands. The doctor asked me to stop taking the Propranolol and we’ll redo the blood test in a month to see how my numbers look. Apparently, low blood pressure can affect how well your kidneys work. So with the combination of my other meds that also effect on my blood pressure, he believes that caused my decline in kidney function. My doctor does not think any permanent damage has occurred.
So glad to get this update from you, @macarl. It sounds like you are on the road to confidence and stability. In my lengthy contest with hypertension, my doctors and I had always avoided beta blocker medication (which Propranolol is) for its effect on heart rhythms. But that didn’t become the rule in my treatment until my HMO made me switch from cardio-directed medical care to that based on nephrology. That put me on a stable plain of my own. I’m now on Carvedilol, another beta blocker, but it’s for atrial fibrillation, which developed a year and a half ago, and my nephrologist prescribed it because it has good effects on kidney function as well as my blood pressure. Let’s keep in touch so we can share the best outcomes of our treatments.
@macarl, Thank you for this wonderful update. You have got to feel relief by knowing that your kidney is looking good! I hope that your labs next month are looking good.
Thank you for your message. I agree we should keep in touch.
Thanks, Rosemary. I did feel much better after meting with the specialist. Of course now that I’ve topped taking the Propranolol , my hands are shaking like before. If it’s not one thing, it’s another.
@macarl, I hear what you are saying. Sometimes I think that we are experiencing a ‘domino effect’ kind of thing! One med does this, but it also causes that, etc. I sometimes have trembling hands, but mine happens sometimes if my immunosuppressant drug level is too high in my body. My labs will let my transplant team know if I need a dosage adjustment. So for me it’s a pretty simple thing to fix. But it is really annoying when it happens. Is there anything else that can control your shaking beside the Propranolol ? or is it just something to live with. I guess right now, you have to be sure that the kidney continues to be stable.
@rosemarya, For now, I’m going to deal with my kidney function issue. I will be going for my repeat blood test in about 2 weeks and hopefully by then my numbers will be back in the normal range. Then I’ll see if I want to go back to my primary doc to talk about my shaking. I hope there is another drug option because the shaking is very unpleasant.
@macarl, It sounds like a good plan to me! One more idea is for you to discuss the shaking with your nephrologist. Maybe he/she can suggest some medications that might be safer for you. Then he can communicate that to your primary care doc. I know that primary doc always welcomes the expertise offered by any of my specialists. Rosemary
Thanks, I will do that. Glad you suggested that.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In